Wyoming, 2008

Damaging Winds in Wyoming, May 20, 2008

May 20, 2008 · NWS RIW · 4 events in 2 counties and zones

Severe thunderstorms rumbled across portions of southwest and central Wyoming during the evening hours. Damaging wind gusts in excess of 60 mph were recorded with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms rumbled across portions of southwest and central Wyoming during the evening hours. Damaging wind gusts in excess of 60 mph were recorded with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 20, 2:59 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, May 20, 2:59 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
359 PM MDT TUE MAY 20 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
A MAJOR SPRING STORM EXPECTED TO BRING COPIOUS AMOUNTS OF MOISTURE
TO MUCH OF WEST AND CENTRAL WYOMING THROUGH THIS PERIOD...ENOUGH
PRECIPITATION POSSIBLY TO CLOSE AND EVEN SURPASS SOME OF THE PCPN
DEFICITS SO FAR THIS YEAR IN THE CENTRAL BASINS.

FORECAST WEIGHTED TOWARD NAM SOLUTION WHICH CARVES DEEPEST CLOSED
LOW OVER THE GREAT BASIN BY FRIDAY MORNING AND HAS BEEN MORE
CONSISTENT WRAPPING BACK TROWAL AND SHORTWAVE ENERGY AROUND CLOSED
LOW ACROSS NORTHERN ROCKIES. SURFACE ANALYSIS SHOWS TROUGH ACROSS
CENTRAL IDAHO THIS AFTERNOON WITH 4-6MB/3HR PRESSURE FALLS OUT
AHEAD. SHORTWAVE MOVING ONTO NORTHWEST U.S. COAST WITH CLOUD
SHIELD CENTERED OVER IDAHO LIMITING MOST THUNDERSTORMS TO THE
CLOUD/CLEAR AIR BOUNDARY ACROSS EASTERN UTAH AND WEST OF BOI.
SKIES OVER WESTERN WYOMING WILL BE BKN-OVC THROUGH THE REST OF
EVENING SO THUNDERSTORMS SHOULD REMAIN ISOLATED AS SOME RIGHT
ENTRANCE LIFT FROM S-N JET STREAK OVER WESTERN MONTANA AND SHARP SURFACE
PRESSURE FALLS MOVE IN TO NW WYOMING. MAIN CONCERN TODAY WAS THE
POSSIBILITY OF STRONGER STORMS PRODUCING HEAVIER RAINFALL OVER THE
AREA THIS EVENING...BUT THAT THREAT APPEARS TO BE DIMINISHING THIS
AFTERNOON BUT WILL NEED TO BE CLOSELY MONITORED THROUGH THE
EVENING.

150 KNOT JET ON BACKSIDE OF NW COAST SHORTWAVE WILL DIG A DEEPER
INCREASINGLY NEGATIVELY-TILTED TROUGH ACROSS THE WESTERN GREAT
BASIN OVERNIGHT WITH UPPER LOW CLOSING OFF OVER UTAH WEDNESDAY
AFTERNOON. BEST SURFACE PRESSURE FALLS WILL SHIFT EAST OF THE
DIVIDE OVERNIGHT WITH LEE-CYCLOGENESIS OVER CENTRAL WYOMING EARLY
WEDNESDAY MORNING. THIS SURFACE LOW WILL REFORM OVER EASTERN
COLORADO BY WEDNESDAY AFTERNOON WITH STRONG FRONTOGENESIS ACROSS
WYOMING. DIFLUENT SOUTHERLY FLOW BRINGS DEEP UPWARD VERTICAL
MOTION ACROSS THE AREA...THE BEST LIFT PROGGED TO BE ON RIGHT
ENTRANCE REGION OF JET STREAK ACROSS NORTHEAST WYOMING IN THE
AFTERNOON. BEST INSTABILITY EXPECTED TO STAY MAINLY EAST OF AREA
ACROSS LARAMIE RANGE AND HIGH PLAINS...HOWEVER NAM SHOWS SOME OF
THIS INSTABILITY WRAPPING BACK ACROSS NATRONA COUNTY TO SOUTHERN
END OF THE WIND RIVER RANGE WEDNESDAY AFTERNOON. FORECAST
CHALLENGE WILL BE WHETHER STRONG DYNAMICS AND FRONTOGENESIS EARLY
RESULT IN EXTENSIVE CLOUD COVER AND SHOWERS ACROSS THIS AREA PRIOR
TO MAX HEATING WHICH WOULD LIMIT STRONGER STORMS. FORECAST
CURRENTLY REFLECTS MORE UNSTABLE SCENARIO WITH SOME STRONGER
STORMS W/ HEAVY RAIN SMALL HAIL.

STRONG ISENTROPIC UPGLIDE TAKES SHAPE OVER CENTRAL AND EASTERN
WYOMING WITH TROWAL AND GOOD JET SUPPORT REMAINING OVER NORTHEAST
WYOMING. ESE FLOW WILL BE VERY FAVORABLE FOR BIG HORN MOUNTAINS
WITH SNOW LEVELS REMAINING AROUND 10K FEET ALONG THE EAST SLOPES
OVERNIGHT. GFS AND NAM BOTH HITTING CAMPBELL COUNTY WITH 1-2 INCH
QPF AMOUNTS BUT UPSLOPE FLOW MAY VERY WELL BRING THIS HEAVIER QPF
BACK FURTHER WEST. THE SPOILER MAY BE ORGANIZED CONVECTION
DEVELOPING IN THE WESTERN PLAINS THAT MAY SHUT OFF SOME OFF THIS
MOISTURE TAP. FLOOD WATCH HAS BEEN ISSUED FOR THE BIG HORN
MOUNTAINS AND SURROUNDING LOWER ELEVATIONS TO THE SOUTH AND EAST
FOR THE POTENTIAL OF OVER 1 INCH OF RAINFALL ON THE SIGNIFICANT
SNOWPACK THAT REMAINS OVER THE BIG HORN MOUNTAINS. AS LOW DEEPENS
ACROSS GREAT BASIN WEDNESDAY NIGHT FLOW TURNS MORE NE ACROSS
CENTRAL WYOMING WITH NAM12 INDICATING SOME COLD AIR DAMMING ALONG
THE EAST SLOPES OF THE WIND RIVER MOUNTAINS. UPSLOPE FLOW AND
STRONG ISENTROPIC LIFT SHOULD PRODUCE SIGNIFICANT HEAVY WET
SNOWFALL OVER THE EAST SLOPES OF THE WIND RIVER MOUNTAINS THROUGH
THURSDAY WITH A WINTER STORM WATCH POSTED FOR THIS PERIOD.
OTHERWISE INITIAL PIECE OF ENERGY ACROSS THE GREAT BASIN TO EJECT
NORTHWARD ACROSS CENTRAL AND EASTERN WYOMING THURSDAY AFTERNOON
AND EVENING WITH THE HEAVIER WCB PRECIPITATION LIFTING INTO
MONTANA. THUS...THERE MAY BE A BRIEF BREAK IN PRECIPITATION
THURSDAY NIGHT BEFORE H7 LOW REFORMS NEAR BAGGS FRIDAY AND BRINGS
EASTERLY FLOW AND PRECIPITATION BACK ACROSS NORTHERN AND CENTRAL
WYOMING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MAJOR LATE SPRING TROUGH WILL CONTINUE TO IMPACT THE AREA THROUGH
THE MEDIUM RANGE PERIOD. DETAILS WILL BE QUITE CHALLENGING OVER
THE WEEKEND BUT THE THREAT OF SHOWERS AND THUNDERSTORMS AND EVEN
PERIODS OF UPSLOPE RAIN WILL PERSIST THROUGH THE MEMORIAL DAY
WEEKEND. FIRST PIECE OF THE ORIGINAL TROUGH IS EXPECTED TO LIFT
NWD ACROSS WRN WYO OR ERN IDAHO FRIDAY NIGHT WITH SHOWERS AND MTN
SNOW. MOIST SW FLOW CONTINUE SATURDAY WITH POSSIBLE EMBEDDED WAVES
AND JET STREAK IN THE AREA FOR CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. WEAK SURFACE FRONT IS EXPECTED TO SAG SOUTH SUNDAY
INTO MONDAY BEHIND INITIAL PIECE OF THIS SYSTEM WHICH MOVES ACROSS
THE NRN PLAINS. COMBINATION OF THIS FRONTAL BOUNDARY WITH
MOIST...SLY FLOW ALOFT SHOULD KEEP MUCH OF THE AREA UNDER
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY. ON MEMORIAL DAY...THE
LAST REMNANT OF THE UPPER LOW IS EXPECTED TO NWD INTO IDAHO OR
VICINITY AND COMBINE WITH UPSLOPE EAST OF THE DIVIDE TO PROVIDE A
GOOD CHANCE OF SHOWERS EAST OF THE DIVIDE WITH SOME THUNDERSTORMS
TO SCATTERED THUNDERSTORMS IN THE WEST. A VERY ACTIVE PERIOD WITH
SIGNIFICANT PRECIPITATION QUITE POSSIBLE FROM THE END OF THE SHORT
TERM PERIOD AND INTO FRIDAY WITH MODERATE AMOUNTS OF PCPN POSSIBLE
OVER THE MEMORIAL DAY WEEKEND. THOSE WITH OUTDOOR INTERESTS SHOULD
KEEP A CLOSE EYE ON THE FORECAST THE NEXT FEW DAYS FOR THE CHANGE
BACK TO STORMY...WET AND EVEN WHITE CONDITIONS.

&&

.AVIATION...
A STRONG TROUGH WILL APPROACH WYOMING TONIGHT.  SOUTHWEST WINDS
AHEAD OF THE TROUGH WILL CONTINUE THIS EVENING MAINLY WEST...BUT
COULD MIX INTO AREAS EAST THE DIVIDE.  A FEW SHOWERS AND POSSIBLY A
THUNDERSTORM COULD MOVE INTO THE WEST FROM IDAHO...BUT SHOULD BE
ISOLATED.  A COLD FRONT WILL MOVE INTO THE WEST AROUND 06Z AND THE
NORTH BY 12Z...AND THE CENTRAL BETWEEN 15 AND 18Z.  THE FAR WEST
WILL RECEIVE SOME OCCASIONAL LIGHT RAIN BEHIND THE FRONT...WITH MVFR
CIGS.  THE SHOWERS WILL SPREAD EAST IN THE AFTERNOON.  MORE
WIDESPREAD RAIN WILL ENCOMPASS MUCH THE AREA WEDNESDAY NIGHT INTO
THURSDAY WITH HEAVY RAIN TIMES...SNOW IN THE WESTERN MOUNTAINS.

&&

.FIRE WEATHER...
A MAJOR SPRING STORM WILL BRING WETTING RAIN AND SNOW
TO MOST OF THE AREA BY THURSDAY MORNING.  A COLD FRONT WILL PUSH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS INTO THE FAR WEST THIS EVENING
WITH SHOWERS INCREASING ACROSS THE WEST EARLY WEDNESDAY MORNING.
SHOWERS WILL SPREAD ACROSS CENTRAL WYOMING WYOMING DURING THE DAY
WEDNESDAY WITH WIDELY SCATTERED THUNDERSTORMS EXPECTED OVER
NATRONA AND SOUTHERN FREMONT COUNTIES. STEADY RAIN AND MOUNTAIN SNOW
WILL DEVELOP ACROSS MOST OF CENTRAL WYOMING WEDNESDAY NIGHT.  THIS
STORM WILL BE SLOW TO MOVE OUT OF THE GREAT BASIN WITH WET AND
COOL WEATHER EXPECTED TO CONTINUE INTO MEMORIAL DAY WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING
FOR WYZ009>011-020-022.

WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON FOR WYZ015.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
AVIATION...TWB
FIRE WEATHER...AEM
Hazardous weather outlook, May 20, 5:30 PM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
630 PM MDT TUE MAY 20 2008

WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
630 PM MDT TUE MAY 20 2008

...FLOOD WATCH FOR JOHNSON AND NATRONA COUNTIES...INCLUDING EAST
SLOPES OF THE BIGHORN MOUNTAINS FROM NOON WEDNESDAY THROUGH NOON
THURSDAY...
...WINTER STORM WATCH FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM 6 PM WEDNESDAY THROUGH 6 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
WESTERN AND SOUTHERN WYOMING TONIGHT.  SOME OF THIS ACTIVITY THIS
EVENING...EVEN THE SHOWERS...COULD PRODUCE WIND GUSTS TO NEAR 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE WEDNESDAY...BRINGING
IN MUCH COOLER TEMPERATURES AS WELL AS SIGNIFICANT WIDESPREAD
PRECIPITATION.  A FEW THUNDERSTORMS ARE ALSO EXPECTED.  THE COLD
FRONT WILL BE THROUGH MUCH OF WESTERN AND CENTRAL WYOMING BY NOON.
THIS WILL LIMIT THE STRONG THUNDERSTORM THREAT TO SOUTHEAST FREMONT
AND NATRONA COUNTIES...WHERE HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE. OTHERWISE...RAIN WILL DEVELOP OVER THE NORTH AND
WEST WEDNESDAY...BECOMING WIDESPREAD THROUGHOUT THE AFTERNOON.
SOUTHEAST UPSLOPE FLOW WILL BRING SIGNIFICANT RAINFALL TO JOHNSON AND
NATRONA COUNTIES WEDNESDAY NIGHT INTO THURSDAY. RAINFALL AMOUNTS OF 1
TO 2 INCHES ARE LIKELY. THIS RAINFALL ON DEEP SNOWPACK IN THE
MOUNTAINS WILL INCREASE THE FLOODING THREAT FROM EXCESSIVE RUNOFF IN
THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN. THE RAIN WILL BEGIN TO
DIMINISH MID DAY THURSDAY.

THE ATMOSPHERE WILL BE COLDER OVER THE WESTERN PORTION OF THE AREA.
EASTERLY UPSLOPE FLOW IS EXPECTED OVER THE WIND RIVER MOUNTAINS AND
BASIN.  THIS WILL BRING THE POTENTIAL FOR SIGNIFICANT RAINFALL IN
LOWER ELEVATIONS...WITH SNOW IN THE MOUNTAINS.  TWELVE TO FIFTEEN
INCHES OF SNOWFALL IS POSSIBLE IN THE EAST SLOPE OF THE WIND RIVER
MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY.  SOUTH PASS AND TOGWOTEE
PASS COULD BECOME SNOWPACKED AND TREACHEROUS.  THE PRECIPITATION IS
EXPECTED TO DIMINISH THURSDAY AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, May 20, 3:40 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
440 PM MDT TUE MAY 20 2008

WYZ027>030-210100-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-
440 PM MDT TUE MAY 20 2008

ISOLATED SHOWERS AND EVEN A THUNDERSTORM...WILL CONTINUE TO DEVELOP
ACROSS SWEETWATER AND SOUTH LINCOLN COUNTIES LATE THIS AFTERNOON
INTO EARLY THIS EVENING. THIS ACTIVITY WILL PRODUCE LITTLE
RAIN...BUT PRODUCE VERY GUSTY WINDS AROUND 40 MPH...WITH A FEW GUSTS
NEAR 50 MPH.
Special weather statement, May 20, 4:52 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MDT TUE MAY 20 2008

WYZ027>030-210115-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-
552 PM MDT TUE MAY 20 2008

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
MOVE NORTHEAST ACROSS SWEETWATER AND SOUTH LINCOLN COUNTIES
THROUGH THE EVENING HOURS. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING
VERY GUSTY WINDS TO NEAR 50 MPH.  HOWEVER...LITTLE RAIN IS EXPECTED
WITH THESE SHOWERS AND THUNDERSTORMS.
Local storm report, May 20, 5:26 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
626 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST ROCK SPRINGS            41.60N 109.22W
05/20/2008  M58 MPH          SWEETWATER         WY   ASOS

            SHOWERS IN THE AREA.

&&

21
Special weather statement, May 20, 5:55 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MDT TUE MAY 20 2008

WYZ001-210230-
YELLOWSTONE NATIONAL PARK-
655 PM MDT TUE MAY 20 2008

THROUGH 830 PM...AN AREA OF SHOWERS...WITH A COUPLE OF THUNDERSTORMS
WILL CONTINUE TO MOVE NORTHEAST ACROSS YELLOWSTONE NATIONAL PARK.
THIS ACTIVITY COULD PRODUCE LOCALIZED WIND GUSTS AROUND 55 MPH.
OTHERWISE...EXPECT SOME LIGHT RAIN...ESPECIALLY ACROSS THE
NORTHWEST PART OF THE PARK.

WYZ012-013-023-024-027-210230-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
655 PM MDT TUE MAY 20 2008

THROUGH 830 PM...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS IN
EASTERN IDAHO...WILL MOVE NORTHEAST INTO WESTERN WYOMING.  THIS
ACTIVITY IS CAPABLE OF PRODUCING LOCALIZED WIND GUSTS AROUND 55
MPH.

WYZ028>030-210230-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
655 PM MDT TUE MAY 20 2008

THROUGH 830 PM...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE EAST NORTHEAST ACROSS SWEETWATER COUNTY.  THIS ACTIVITY WILL
BE CAPABLE OF PRODUCING LOCALIZED WIND GUSTS AROUND 55 MPH.
Special weather statement, May 20, 6:00 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
700 PM MDT TUE MAY 20 2008

WYZ025-026-210230-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
700 PM MDT TUE MAY 20 2008

THROUGH 830 PM...ISOLATED SHOWERS AND PERHAPS A THUNDERSTORM WILL
DEVELOP ACROSS THE UPPER GREEN RIVER BASIN.  THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING LOCALIZED WIND GUSTS AROUND 55 MPH.  HOWEVER...
LITTLE RAIN IS EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 20, 7:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
815 PM MDT TUE MAY 20 2008

WYZ012-013-210300-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
815 PM MDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY...

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSON...MOVING NORTH NORTHEAST AROUND
30 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS BETWEEN 40 AND 50 MPH.

RESIDENTS IN CENTRAL TETON COUNTY...INCLUDING THE LOCATIONS OF
KELLY...MOOSE...COLTER BAY VILLAGE AND MORAN JUNCTION...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4408 11073 4403 11036 4345 11059 4349 11083
TIME...MOT...LOC 0215Z 191DEG 22KT 4356 11068

MURRELL

The radar

The Riverton/Lander radar (KRIW), 144 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sublette

When
May 20, 7:30 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

Thunderstorm wind gusts of 50 to near 70 mph occurred from near Marbleton to east of Pinedale.

Thunderstorm Wind, Fremont

When
May 20, 9:02 PM MST to 9:12 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

Wind gusts of 58 to 63 mph were recorded for 10 minutes at the Hunt Field ASOS.

Thunderstorm Wind, Fremont

When
May 20, 9:35 PM MST to 9:47 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A peak wind gust of 74 mph was recorded at Riverton Regional Airport. Frequent gusts around 60 mph or more were observed for over 10 minutes.

Thunderstorm Wind, Fremont

When
May 20, 9:45 PM MST
Where
Fremont County, 6.15 mi WNW of (Riw)riverton Rgnl A
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.100, -108.565

An estimated wind gust of 65 mph was reported by a meteorologist.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96727, 96730, 96733, 96734.